Alert archive / Idaho / Special Weather Statements in 2023
Special Weather Statement, NWS Spokane, WA
NWS Spokane, WA issued this special weather statement at Aug 7, 2023, 12:25 PM PDT for Bonner County, Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2023, 12:25 PM PDT (19:25 UTC)
- Expired
- Aug 7, 2023, 1:00 PM PDT
- In force
- 35 min
- Issued by
- NWS Spokane, WA
- Hail
- 0.50 in
- Wind
- 30
County Bonner County, ID
The radar
The Spokane radar (KOTX), 66 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
492
WWUS86 KOTX 071925
SPSOTX
Special Weather Statement
National Weather Service Spokane WA
1225 PM PDT Mon Aug 7 2023
IDZ001-072000-
Northern Panhandle ID-
1225 PM PDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of southwestern Bonner
and northern Kootenai Counties through 100 PM PDT...
At 1225 PM PDT, Doppler radar was tracking a strong thunderstorm near
Spirit Lake, or 10 miles south of Priest River. This storm was nearly
stationary.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Spirit Lake and Blanchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4796 11689 4803 11703 4812 11690 4803 11676
TIME...MOT...LOC 1925Z 259DEG 4KT 4804 11686
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
$$
JCLEVWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:08 AM PDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 7, 11:08 AM PDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1108 AM PDT Mon Aug 7 2023
.SYNOPSIS...
Showers and thunderstorms today will produce locally heavy rain
and lightning across the Inland Northwest. Additional scattered
thunderstorms will occur Tuesday and Wednesday before dry weather
returns Thursday into next week. Temperatures will climb back into
the 90s next by Sunday and persist well into next week.
&&
.DISCUSSION...
Today: Beneficial rains will accompany the passage of a low
pressure system today. While rain in the middle of a dry summer
is a good thing, thunderstorms will produce a pair of hazards,
lightning and localized flash flooding.
An unusually moist atmosphere has been over our region since
Saturday and a few spots experienced showers and thunderstorms
over the weekend. Brief heavy downpours brought a half to three-
quarters of an inch of rain to a few places in the Idaho Panhandle
and remote Chelan county yesterday. Rain amounts like this will
be more common today with the passage of a more vigorous and
progressive upper level disturbance. High Resolution Ensemble
Forecast guidance suggests that roughly 40 percent of members
generate at least a half inch of rainfall across parts of Asotin
county, the Lewiston-Clarkston area, and the Camas Prairie today.
Given the slow anticipated cell motion and precipitable water
values over an inch, these areas have been added to the Flash
Flood Watch for this afternoon and evening. The Spokane and Coeur
d'Alene areas have also been added since they are susceptible to
urban flooding. Other areas that continue to be included in the
Flash Flood Watch are steep terrain areas of northeast Washington
and the northern and central Idaho Panhandle as well as our most
prolific burn scar areas of Chelan and Okanogan counties.
And while thunderstorms today will be "wet", lightning on our dry
landscape will raise concerns for new ignitions. Some fire starts
may smolder for several days until temperatures climb and relative
humidity levels become dry enough for fires to become more active.
Tuesday and Wednesday: Ensemble based guidance has decreased the
probability for showers and thunderstorms to 15 to 30 percent
across the mountainous terrain of north Idaho and far northeast
Washington Tuesday afternoon/evening. The models retain enough
moisture for these low probabilities despite rising heights
associated with a shortwave ridge. The passage of a shortwave
through British Columbia on Wednesday will yield a 40 to 60
percent chance of showers and embedded thunderstorms over the
mountainous terrain from northern Okanogan county to Republic,
Kettle Falls, Metaline, and Sandpoint. The passage of the
shortwave will also strengthen westerly winds through the Cascade
gaps Wednesday afternoon and evening. Guidance from the ECWMF
ensembles yield gusts of 30mph or more at Wenatchee. Other wind
prone spots like Vantage and Waterville can expect similar gusts.
While humidity levels will be well above Red Flag consideration,
Wednesday will be a day to watch after several days with lightning
in our region.
Thursday through Monday: Drier westerly flow will develop Thursday
and persist into the weekend. More seasonal dewpoints in the 40s
are advertised by GFS MOS and the National Blend of Models as our
chances for showers fall below 10 percent by the end of the week
into the weekend. Look for temperatures to return to the upper 80s
and low 90s by Friday and Saturday as warm high pressure builds
over the Pacific Northwest. Starting Monday, next week looks
seasonably hot with widespread 90s. /GKoch
&&
.AVIATION...
18z TAFs: Shower activity continues for the East slopes of the
Cascades. The band of showers will drift East through the day
bringing showers to GEG-SFF-COE-LWS-PUW this afternoon. Cells
embedded within a convective band will become increasingly active
as daytime heating contributes to afternoon destabilization.
Unusually high levels of deep layer moisture (precipitable water
values above an inch) and light mid- level winds will produce an
environment favorable for slow moving storms capable of very heavy
rain, frequent lightning, and outflow gusts to 30 mph. The High
Resolution Ensemble forecasts some of the most concentrated
activity around Lewiston and Pullman this afternoon. Thunderstorm
activity will wane between 02-05z as low pressure moves toward
Montana and our atmosphere experiences cooler temperatures in the
evening. The region will begin to stabilizes as high pressure
builds into the behind the Low overnight. /JDC
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 76 57 83 58 81 55 / 70 40 0 0 20 10
Coeur d'Alene 76 56 81 57 79 54 / 70 40 10 10 20 20
Pullman 72 50 80 53 79 50 / 80 50 0 0 10 10
Lewiston 79 62 89 65 88 62 / 80 50 0 0 10 10
Colville 80 48 83 50 79 44 / 50 20 10 10 50 20
Sandpoint 77 53 79 54 75 49 / 50 30 30 10 50 40
Kellogg 73 58 77 60 75 57 / 80 50 20 0 30 30
Moses Lake 81 58 87 61 86 55 / 70 10 0 0 10 0
Wenatchee 83 63 88 67 83 61 / 50 10 0 10 10 0
Omak 85 61 88 63 85 57 / 50 20 0 10 20 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through this evening for Central Panhandle Mountains-
Northern Panhandle.
Flood Watch from noon PDT today through this evening for Coeur
d'Alene Area-Lewis and Southern Nez Perce Counties-Lewiston
Area.
WA...Flood Watch through this evening for Central Chelan County-
Northeast Mountains-Okanogan Highlands-Okanogan Valley-
Upper Columbia Basin-Wenatchee Area-Western Chelan County-
Western Okanogan County.
Flood Watch from noon PDT today through this evening for Lower
Garfield and Asotin Counties-Northeast Blue Mountains-
Spokane Area-Washington Palouse.
&&In the hours before
Special weather statement, Aug 7, 7:46 AM PDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Spokane WA
746 AM PDT Mon Aug 7 2023
WAZ036-037-071515-
Spokane Area WA-Northeast Mountains WA-
746 AM PDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northeastern Lincoln
and south central Stevens Counties through 815 AM PDT...
At 746 AM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Suncrest, or 26 miles northwest of Spokane, moving
southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Little Falls Dam, Wellpinit, and Ford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4799 11782 4793 11775 4771 11802 4790 11822
TIME...MOT...LOC 1446Z 054DEG 10KT 4792 11785
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JCLEVSpecial weather statement, Aug 7, 11:50 AM PDT, 35 minutes before
Special Weather Statement
National Weather Service Spokane WA
1150 AM PDT Mon Aug 7 2023
IDZ026-027-071915-
Lewiston Area ID-Lewis and Southern Nez Perce Counties ID-
1150 AM PDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of east central Nez
Perce and west central Lewis Counties through 1215 PM PDT...
At 1150 AM PDT, Doppler radar was tracking a strong thunderstorm near
Craigmont, or 16 miles southeast of Lapwai, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Craigmont and Reubens.
This includes U.S. Highway 95 in Idaho near mile marker 275.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4625 11641 4623 11653 4637 11660 4640 11643
TIME...MOT...LOC 1850Z 170DEG 11KT 4630 11649
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JCLEVSpecial weather statement, Aug 7, 11:52 AM PDT, 33 minutes before
Special Weather Statement
National Weather Service Spokane WA
1152 AM PDT Mon Aug 7 2023
IDZ027-WAZ031-032-071915-
Lewis and Southern Nez Perce Counties ID-Northeast Blue Mountains WA-
Lower Garfield and Asotin Counties WA-
1152 AM PDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of southwestern Nez
Perce, south central Garfield and southern Asotin Counties through
1215 PM PDT...
At 1151 AM PDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Troy, or 28 miles southeast of Dayton, moving east at
35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Rogersburg and Misery Spring Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4613 11761 4608 11694 4600 11699 4599 11760
TIME...MOT...LOC 1851Z 292DEG 32KT 4606 11751
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JCLEVSpecial weather statement, Aug 7, 12:25 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Spokane WA
1225 PM PDT Mon Aug 7 2023
IDZ001-072000-
Northern Panhandle ID-
1225 PM PDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of southwestern Bonner
and northern Kootenai Counties through 100 PM PDT...
At 1225 PM PDT, Doppler radar was tracking a strong thunderstorm near
Spirit Lake, or 10 miles south of Priest River. This storm was nearly
stationary.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Spirit Lake and Blanchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4796 11689 4803 11703 4812 11690 4803 11676
TIME...MOT...LOC 1925Z 259DEG 4KT 4804 11686
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JCLEVThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:45 PM PDT | Special Weather Statement | OTX | Douglas | 45 min |
| Aug 6, 6:07 PM PDT | Special Weather Statement | OTX | Douglas | 23 min |
| Aug 6, 6:35 PM PDT | Special Weather Statement | OTX | Douglas | 40 min |
| Aug 6, 6:53 PM PDT | Areal Flood Advisory | OTX | Douglas | 3 hr |
| Aug 7, 6:18 AM PDT | Areal Flood Advisory | OTX | Stevens | 117 min |
| Aug 7, 7:46 AM PDT | Special Weather Statement | OTX | Lincoln | 29 min |
| Aug 7, 7:54 AM PDT | Areal Flood Advisory | OTX | Ferry, Stevens | 111 min |
| Aug 7, 8:03 AM PDT | Areal Flood Advisory | OTX | Stevens | 117 min |
| Aug 7, 11:52 AM PDT | Special Weather Statement | OTX | Asotin | 23 min |
| Aug 7, 11:50 AM PDT | Special Weather Statement | OTX | Lewis | 25 min |
| Aug 7, 2:11 PM PDT | Special Weather Statement | OTX | Shoshone | 64 min |
| Aug 7, 2:20 PM PDT | Areal Flood Advisory | OTX | Shoshone | 115 min |
| Aug 7, 3:05 PM PDT | Special Weather Statement | OTX | Kootenai | 55 min |
Nearby
Special Weather Statements in Idaho, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.